Medication-induced movement disorder (Extra-Pyramidal Side Effects, EPSE) occurs due to treatment with antipsychotic medications. It can also be defined as physical symptoms, including tremor, slurred speech, akathesia, dystonia, anxiety, distress, paranoia, and bradyphrenia, that are primarily associated with improper dosing of or unusual reactions to neuroleptic (antipsychotic) medications.
Though they are commonly caused by the typical antipsychotics, but can also be caused by the atypical.
The adverse consequences of these syndromes can be minimized by vigilant clinicians who systematically examine patients at risk for these disorders and who manage them properly when discovered.
The best management is, of course, prevention, which starts with the judicious prescription of neuroleptics, and an awareness of the potential for certain nonpsychiatric medications to cause the same movement disorders.